Serious adverse events with novel beta-lactam/beta-lactamase inhibitor combinations: a large-scale pharmacovigilance analysis

Eur J Clin Microbiol Infect Dis. 2021 Jan 7. doi: 10.1007/s10096-020-04149-3. Online ahead of print.

ABSTRACT

The purpose of this study is to characterize adverse events (AEs) of clinical interest reported with ceftolozane-tazobactam and ceftazidime-avibactam, as an aid in monitoring patients affected by severe multidrug-resistant Gram-negative infections. We queried the worldwide FDA Adverse Event Reporting System (FAERS) and performed disproportionality analysis, selecting only designated medical events (DMEs) where ceftolozane-tazobactam and ceftazidime-avibactam were reported as suspect. Serious neurological AEs were further investigated. The reporting odds ratios were calculated, deemed significant by the lower limit of the 95% confidence interval (LL95% CI) > 1. All other drugs/events recorded in FAERS and cephalosporins showing clinical evidence of neurological AEs were respectively selected as comparator for analysis of DMEs and neurotoxicity. Qualitative analysis including case-by-case assessment and deduplication was also performed. Overall, 654 and 506 reports mentioning respectively ceftolozane-tazobactam and ceftazidime-avibactam were found, with DMEs accounting respectively for 13.1% and 10.9% of cases. Agranulocytosis (N = 12; LL95% CI = 12.40) and pancytopenia (14; 6.18) emerged as unexpected AEs with ceftolozane-tazobactam, while acute pancreatitis (7; 8.63) was an over-reported unexpected DME with ceftazidime-avibactam. After deduplication, four unequivocally different cases of agranulocytosis with ceftolozane-tazobactam were retained, occurring on average after 8.8 days. Causality was probable and possible respectively in three and one case. Among neurological AEs exhibiting significant disproportionality, encephalopathy with both antibiotics and mental status changes with ceftazidime-avibactam were retained in at least three cases after deduplication. Although rare, clinicians should monitor high-risk patients (i.e. individuals affected by haematological malignances, HIV infection, or treated with concomitant myelotoxic agents) for early unexpected occurrence of agranulocytosis with ceftolozane-tazobactam.

PMID:33415492 | DOI:10.1007/s10096-020-04149-3